Wisconsin, 2009

Hail in Wisconsin, September 27, 2009

September 27, 2009 · NWS GRB · 1 event in 1 county or zone

Thunderstorms, behind a departing surface low pressure system and associated front, produced hail as they moved across central and northern Wisconsin. The hail was as large as penny size in Marathon County during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, behind a departing surface low pressure system and associated front, produced hail as they moved across central and northern Wisconsin. The hail was as large as penny size in Marathon County during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 27, 2:30 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 27, 2:30 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN SEP 27 2009

.SHORT TERM...TONIGHT AND MONDAY.

LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW A 987MB LOW
PRESSURE SYSTEM APPROACHING NORTHERN LAKE SUPERIOR...BEING DRIVEN SE
BY A PLETHORA OF SHORTWAVES...THE STRONGEST OF WHICH IS APPROACHING
THE DAKOTAS/MINNESOTA BORDER.  SHOWERS AND ISOLATED THUNDERSTORMS
HAVE DEVELOPED ACROSS WISCONSIN THIS AFTERNOON AHEAD OF AN
ASSOCIATED COLD FRONT OVER THE WESTERN PART OF THE STATE...AND AHEAD
OF LEADING SHORTWAVE ENERGY.  CLOUD COVER ACCOMPANYING THESE SHOWERS
AND STORMS HAVE COOLED TEMPERATURES THIS AFTERNOON BACK INTO THE 60S
FOR THE MOST PART...AND PUT A LID ON DIURNAL INSTABILITY.  AS A
RESULT...CONVECTION HAS BEEN SLOWLY RAMPING UP WITH NOTHING REALLY
APPROACHING SEVERE CRITERIA YET.  HAVE SEEN SOME REPORTS OF HAIL
UPSTREAM...DUE TO MID-LEVEL LAPSE RATES APPROACHING 8 C/KM AND LOW
FREEZING LEVELS.  MEANWHILE...BEHIND THE SHORTWAVE OVER MN...WINDS
HAVE BEEN GUSTING IN THE MIDDLE AND UPPER 40S.  AS THE FRONT AND
SHORTWAVES PASS OVER THE AREA OVER THE NEXT 24 HOURS...PRECIP
CHANCES AND GUSTY WINDS ARE THE MAIN FORECAST CONCERNS.

TONIGHT...BEEFY 140KT JET STREAK DIGGING SE OVER THE NORTHERN PLAINS
WILL PUSH AN EQUALLY BEEFY SHORTWAVE ACROSS THE STATE OF WISCONSIN
TONIGHT.  LOW PRESSURE...AHEAD OF THE WAVE...WITH MOVE ACROSS LAKE
SUPERIOR WITH ITS TRAILING COLD FRONT CLEARING EASTERN WISCONSIN
DURING THE EVENING.  ANY CONVECTION ALONG THE BOUNDARY SHOULD BE
SLOWLY WEAKENING BY THE START OF THE EVENING AS NOCTURNAL COOLING SETS
IN...BUT WOULDNT BE SURPRISED IF THERE IS AN ISOLATED WIND GUST OR
SOME SMALL HAIL...BUT A SEVERE THUNDERSTORM LOOKS HARD TO COME BY AT
THIS POINT.  ONCE THE FRONT CLEARS THE AREA...BY AROUND 03Z...WRAP
AROUND DEEP MOISTURE WILL MOVE ACROSS THE STATE FROM NW TO SE
OVERNIGHT...SPREADING WIDESPREAD SHOWERS OVER THE AREA.  THE 09Z
SREF PORTRAYS CATEGORICAL POPS ACROSS THE AREA OVERNIGHT...AND
BEEFED UP CLOUD COVER AND POPS.  SOME LAKE ENHANCEMENT WILL OCCUR
OFF LAKE SUPERIOR AS +3C TO +5C AIR MOVES OVER 16C+ WATERS OF LAKE
SUPERIOR...WHICH WILL KEEP THE HIGHEST POPS OVER FAR N-C WISCONSIN.
WILL ALSO SEE THE LOW LEVEL PRESSURE GRADIENT TIGHTEN WITH A CORE OF
50KT WINDS AT 900MB MOVING ACROSS THE SOUTHERN CWA.  MORE
UNCERTAINTY EXISTS ACROSS NE WISCONSIN AS ITS CLOSER TO THE CENTER OF
THE LOW LEVEL CIRCULATION AND THE 12Z NAM SUGGESTS THE STRONGEST
WINDS MAY NOT WORK IN THERE UNTIL TOMORROW.  WITH THE MODELS
DELAYING MOVING THE 50KT LOW LEVEL WINDS UNTIL AFTER 06Z...WILL
DELAY THE INHERITED ADVISORY UNTIL THEN.

TOMORROW...THE WRAP AROUND MOISTURE DEPARTS DURING THE MORNING...SO
WILL SEE A DIMINISHING TREND OF THE PRECIP ACROSS MOST OF THE AREA.
THE EXCEPTION WILL BE ACROSS N-C WISCONSIN WHERE LAKE ENHANCED
SHOWER ACTIVITY WILL CONTINUE.  ANOTHER SLUG OF DEEP MOISTURE WILL
RETURN TO NORTHERN WISCONSIN TOMORROW AFTERNOON...WHICH WILL ONLY
AID PRECIP DEVELOPMENT.  HOWEVER...THE MAIN STORY WILL BE THE STRONG
WINDS AS 50-55KT 850MB WINDS TRY TO MIX TO THE SURFACE.  TAKING 80%
OF THAT YIELDS 39KT WIND GUSTS OR WIND ADVISORY CRITERIA.  SO WILL
EXTEND THE WIND ADVISORY TO COVER ALL BUT FAR NORTHERN WISCONSIN.  WITH THE
UNCERTAINTY OF THE WIND SPEEDS OVER DOOR COUNTY...WILL LEAVE THE
HIGH WIND WATCH UP AS THEIR STRONGEST WINDS DONT APPEAR TO ARRIVE UNTIL
AFTER 12Z.  IF THE 12Z GFS TURNS OUT TO BE CORRECT...THAN A HIGH
WIND AND STORM WARNING WILL BE NEEDED FOR THE DOOR PENINSULA AND
SURROUNDING WATERS.  HIGHS WILL STRUGGLE TO GET OUT OF THE 50S NORTH
AND REACH THE UPPER 50S SE.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.

WINDS MONDAY EVENING WILL BE THE FIRST CONCERN. THE SURFACE PRESSURE
GRADIENT WILL CONTINUE TO DECREASE DURING THE NIGHT AS THE LOW
PRESSURE SYSTEM MOVES AWAY FROM WISCONSIN. 12Z MODELS WERE
CONSISTENT IN SHOWING WINDS DECREASE ONLY SLIGHTLY BETWEEN 00Z AND
06Z TUESDAY...BEFORE THEY DROP OFF MORE RAPIDLY THEREAFTER. IT
APPEARS THAT DOOR COUNTY WOULD BE THE ONLY REAL CONCERN FOR AN
ADVISORY DURING THE EVENING.

HIGH PRESSURE BUILDING INTO THE REGION ON TUESDAY WILL ALLOW WINDS
TO DROP OFF EVEN MORE AND SKIES SHOULD BEGIN TO CLEAR AS WELL. THE
COLD AIRMASS...CLEARING SKIES AND DYING WINDS ARE EXPECTED TO
RESULT IN SUBFREEZING TEMPERATURES ACROSS THE NORTH AND LOWS IN
THE 30S FOR MOST OF THE REMAINDER OF THE AREA. THIS IS FAR ENOUGH
OFF THAT ANY HEADLINES CAN BE ISSUED A DAY OR TWO FROM NOW IF THEY
APPEAR NECESSARY.

ECMWF AND GFS WERE SHOWING SIGNIFICANT DIFFERENCES WITH THE SYSTEM
THAT WILL MOVE INTO THE REGION DURING THE LATTER HALF OF THE WEEK.
HAVE KEPT CLOSER TO THE ECMWF...FOR CONSISTENCY REASONS...AND HPC
GUIDANCE FOR LATE IN THE WEEK INTO NEXT WEEKEND. A RATHER COOL AND
WET PERIOD OF WEATHER IS IN STORE FOR NORTHEAST WISCONSIN.
&&

.AVIATION...STRONG COLD FRONT WILL PASS ACROSS THE AREA THIS
AFTERNOON...WITH THE POTENTIAL FOR THUNDERSTORMS MOSTLY AT GRB...AND
TO A LESSER EXTENT AUW/CWA.  ANY THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 40 OR 50KTS AND SMALL HAIL.
THEREAFTER...WRAP AROUND MOISTURE AND A TIGHTENING PRESSURE GRADIENT
WILL PRODUCE SHOWERS AND INCREASINGLY WINDIER CONDITIONS AT ALL TAF
SITES.  SOME GUSTS COULD REACH GREATER THAN 40 KTS BY LATE TOMORROW
MORNING. WHEN THE WRAP AROUND MOISTURE ARRIVES THIS EVENING...SKY
CONDITIONS WILL FALL TO MVFR LEVELS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 AM TO 7 PM CDT MONDAY FOR WIZ030-031-
035>040-045-048>050.

WIND ADVISORY FROM 5 AM MONDAY TO 7 AM CDT TUESDAY FOR WIZ022.

&&

MPC/MG
Hazardous weather outlook, Sep 27, 2:50 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT SUN SEP 27 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
350 PM CDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE
POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING AHEAD OF A FAST
MOVING COLD FRONT. ALTHOUGH ITS UNLIKELY...AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WHICH COULD PRODUCE ONE INCH DIAMETER HAIL.

STRONG WEST TO NORTHWEST WINDS WILL DEVELOP BEHIND THE COLD FRONT
TONIGHT. WINDS COULD GUST OVER 40 MPH ACROSS CENTRAL AND EAST-
CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

STRONG NORTHWEST WINDS WILL CONTINUE MONDAY WITH GUSTS OVER 45
MPH...MOSTLY OVER CENTRAL AND NORTHEAST WISCONSIN. THE STRONGEST WINDS
WILL BE OVER DOOR COUNTY...WHERE GUSTS NEAR 55 MPH ARE POSSIBLE.
SEE ONGOING ADVISORIES FOR MORE DETAILS.

FROST IS POSSIBLE OVER CENTRAL AND PORTIONS OF NORTHEAST WISCONSIN
AWAY FROM GREEN BAY AND LAKE MICHIGAN TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON FOR SEVERE
THUNDERSTORMS. IN ADDITION...SPOTTERS SHOULD CONTACT THE NATIONAL
WEATHER SERVICE ON MONDAY WITH REPORTS OF WIND GUSTS OF 45 MPH OR
GREATER.

LMZ521-522-541>543-282100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
350 PM CDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL DEVELOP DURING THE
AFTERNOON. GALES FORCE WINDS ARE EXPECTED TO DEVELOP LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

NORTHWEST GALES WILL CONTINUE MONDAY INTO MONDAY EVENING. A FEW
STORM FORCE GUSTS ARE POSSIBLE NEAR DOOR COUNTY.

MPC/MG

In the hours before

Special weather statement, Sep 27, 2:37 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT SUN SEP 27 2009

WIZ010-272115-
ONEIDA-
337 PM CDT SUN SEP 27 2009

...STRONG THUNDERSTORMS EXPECTED IN CENTRAL AND EASTERN ONEIDA
COUNTY...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
RHINELANDER TO TRIPOLI...MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

BERSCH
Special weather statement, Sep 27, 2:55 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
355 PM CDT SUN SEP 27 2009

WIZ011-012-272200-
FLORENCE-FOREST-
355 PM CDT SUN SEP 27 2009

...STRONG THUNDERSTORMS EXPECTED IN NORTHERN FLORENCE AND NORTHERN
FOREST COUNTIES...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF PHELPS...OR 16 MILES
SOUTHWEST OF IRON RIVER...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

BERSCH
Special weather statement, Sep 27, 3:44 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
444 PM CDT SUN SEP 27 2009

WIZ010-011-018-019-272245-
FOREST-LANGLADE-LINCOLN-ONEIDA-
444 PM CDT SUN SEP 27 2009

...STRONG THUNDERSTORMS EXPECTED IN NORTHEASTERN LINCOLN...NORTHERN
LANGLADE...SOUTHEASTERN ONEIDA AND SOUTHERN FOREST COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF PARRISH...OR 8 MILES SOUTH OF
RHINELANDER...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

MPC
Local storm report, Sep 27, 4:18 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
518 PM CDT SUN SEP 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             3 SW MINOCQUA           45.83N 89.73W
09/27/2009  E0.25 INCH       ONEIDA             WI   TRAINED SPOTTER

&&

BERSCH
Special weather statement, Sep 27, 4:20 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
520 PM CDT SUN SEP 27 2009

WIZ030-272315-
MARATHON-
520 PM CDT SUN SEP 27 2009

...STRONG THUNDERSTORMS EXPECTED IN NORTHWESTERN MARATHON COUNTY...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MEDFORD...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN MARATHON
COUNTY...INCLUDING THE TOWNS OF ATHENS...PONIATOWSKI...HAMBURG...RIB
FALLS...LITTLE CHICAGO AND MARATHON CITY.

MPC
Local storm report, Sep 27, 4:55 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT SUN SEP 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             THREE LAKES             45.79N 89.16W
09/27/2009  M0.25 INCH       ONEIDA             WI   TRAINED SPOTTER

            ALSO WIND GUST TO 38 MPH AND FREQUENT CLOUD TO GROUND
            LIGHTNING

&&

TSK

The radar

The La Crosse radar (KARX), 161 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marathon

When
September 27, 4:56 PM CST
Where
Marathon County, Athens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.030, -90.080

Thunderstorms produced penny size hail in Athens.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195848.